Gastritisoccurs when thelining of the stomach becomes inflamed after it's been damaged. It's a common condition with a wide range of causes.
For most people, gastritis isn't serious and improves quickly if treated but if not, it can last for years.
Many people with gastritis caused by a bacterial infection don't have any symptoms. In other cases, gastritis can cause:
If the stomach lining has been worn away (erosive gastritis) and exposed to stomach acid, symptoms may include pain, bleeding or a stomach ulcer .
The symptoms of gastritis may come on suddenly and severely (acute gastritis) or last a long time (chronic gastritis).
If you haveindigestion and stomach pain, you can try treating this yourself with changes to your diet and lifestyle, or with a number of different over-the-counter medications, such as antacids .
See your GP if:
Stomach ache and abdominal pain aren't always a sign of gastritis the pain could be caused by a wide range of other things, from trapped wind to irritable bowel syndrome (IBS) .
Your GP may recommend one or more of the following tests:
pylori bacterial infection see below
Many people become infected with H. pylori bacteria and don't realise it. These stomach infections are common and don'tusually cause symptoms.
However, an H. pylori infection can sometimes cause recurring bouts of indigestion, as the bacteria can cause inflammation of the stomach lining.
This sort of gastritis is more common in older age groups and is usually the cause of chronic (persistent) non-erosive cases.
An H. pylori stomach infection is usually lifelong, unless it's treated with eradication therapy (see below).
Treatment aims to reduce the amount of acid in the stomach to relieve symptoms, allowing the stomach lining to heal and to tackle any underlying cause.
You may be able to treat gastritis yourself, depending on the cause.
If you've been diagnosed with an H. pylori infection, you'll need totake a course of antibiotics alongside a medication called aproton pump inhibitor.
pylori infection .
If you think the cause of your gastritis is repeated use of NSAID painkillers, try switching to a different painkiller that isn't in the NSAID class, such as paracetamol. You may want to talk to your GP about this.
Chronic gastritis increases your risk of developing: